I was diagnosed with Hashimoto's in January of this year. I am on 50 mcg of levothyroxin and my labs are now normal according to my endo. 4 1/2 months into treatment my joints have all become very sore. Xrays were done on my knee and the doctor says I have a little arthritis with some calcium buildup. It seems that all my joints on the right side of my body only have pain. Could this be from the Hashimoto's and what should I do next? Thank you so much for your help in advance.
Endos are notorious for telling us we are "normal" when we are not. 50mcg of Levo is a tiny dose and you are probably not getting enough hormones to shut down the thyroid and ward off the antibody attacks.
Request your labs and post them here with the ranges. I'm willing to bet you are scraping bottom with your free T numbers. If indeed your endo even ordered free T3 and free T4... If he didn't ask for them. You might need to find another doctor if he isn't willing to cooperate. Many of us have had bad luck with endocrinologists.
Joint pains are very common with hypothryoidism and Hashi's. Many of us are dx with fibromyalgia and RA as a result of poor treatment or no treatment at all.
A TSH with Reflex T4 means that if your TSH was out of range they would have automatically run a T4. TSH receptor antibodies are the antibodies for Graves disease (which you don't have)
Your TPO-Ab is postitive for Hashi's. Your Free T4 is at 50% of range. You really need a recent Free T3 for the best indicator of where you are currently at on your meds.
I can't say for sure if getting more treatment will help with your joint issues or not but I do know that joint pain is a sign of hypothyroidism. We like to see our free T4 up in the top third of range and a free T3 should be up at the top of range. Generally it is best to raise your thyroid meds slowly until you cease to have symptoms. Do you have any other hypo symptoms?
Thank you so much for explaining those 2 things to me. I have hairloss. I don't sleep well at night. My skin got really dry but that has cleared up now. I used to have a lot of panic attacks and now I understand that's when my Hashi's was going hyper because I don't have those attacks anymore since I have been on the levo....yipeeeee. I know there is inflamation going on in my joints because it is swollen and very painful. I don't see the endo until November which is 6 months since my last appt. Not sure I can stand this joint stuff till then. It's hard to sit for long or to stang for long either :-(
My mom was hypo but she just passed away and I was adopted when I was 2 so my other sisters never thought to ask anything about her illness and so now we are wondering if she died from complications of this or not. The doctors say her stomach was half dead...how in the world does something like that happen??? Could that have happened from being hypo? Can really bad things happen if you are not optimal?
Yes, really bad things happen when we don't get enough thyroid hormones. High cholesterol and Heart disease, depression and dementia, poor circulation, infertility, infections, are just some of them.
Sounds like you're still not up to optimum levels yet. Any chance you can convice your doc to up your dose a bit until you don't have symptoms?
You might need to see a rheumatologist about your joints. Autoimmune diseases can come in twos and threes unfortunately and you need to be ruled out for RA or inflammatory arthritis. X-rays are not useful for this as they don't catch synovitis which is a sign of RA. You should get your affected joints MRI'd and see if this is present. Then you have to decide if you need disease modifying anti-rheumatic drugs (DMARDs). I'm in the same boat with synovitis in my hands but I'm holding off (I don't have any joint erosions yet) until I get my thyroid completely optimized to see if that clears it up. It's hard to tell what is actually causing this and I've always been negative for RA antibodies.
I'd recommend you also suppliment your B12 and D. D should be up over 50 and B12 should be up around 800. Look for 2000iu of D3 (you can take a lot more than that-- I take 6000iu/day) and the B12 lozenges (I take 2000 mcg)
It could be your levels, could be your meds but also could be something else. Has anyone done an Arthritis panel on you?
If I had it to do over I would go to an Allergist Immunologist.
I have Hashi's and we all KNOW how long that takes to diagnois at times. There are 80 different types of Autoimmune disorders documented now. It is not uncommon to have more than one Autoimmune disorder. I have Celiac and Hashi's......I am going to see an Immunologist about it all because Endo's do not know too much about this combo even though it is quite common. I love my Endo but he is away in Iceland right now.
If your joints continue to hurt you need to be checked out further. Is it all joints and does your morning stiffness last more than 1 to 2 hours? If you answered yes you need to be checked out further.
Good luck and let us know what happens. Stick with the board here, everyone is great. Oleander
I agree with Oleander. It's not uncommon to have more than one autoimmune disease. I have three. Started with asthma them hashi's and now celiac that I just found out about a week ago. You sound a lot like how I feel. Joint and muscle pain, inflammation, not comfortable in one position. I'm writing this alternating between sitting and standing. Get a celiac panel done and even if it comes out negative go on a gluten free diet for a month and see if that helps. What have you got to lose. Yes it's a little inconvienent but worth it to see if that's whats causing your problems. I also have taken out food in the nightshade family (potatoes, tomatoes, eggplant) because people with arthritis and other inflammatory problems are sensitive to them. Good luck.
I am so grateful for all of your inputs, thank you. I also have another autoimmune which is psoriasis, mild case. So Hashimoto's is number 2. Could this be psoriatic arthritis? My doctor has checked me for RA and it came back negative but she said it doesn't mean I won't get it later on. I also read that RA happens on both sides of the body but mine is only on one side, not sure about that. I do have fluid in the knee though even my doctor said I do. I'm sure she doesn't know what to do with it. She gave me meloxicam which I took for 30 days and it didn't do a thing for me! I suffered my whole vacation.
Is there a certain type of B12 and Vitamin D I should take? Would 2000 of each be enough? My cholesterol levels have gone from 264 to 164 to 208 at the present. Pretty big swings huh?